Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Do cipralex, welbutin and rivortil causes weight gain?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Good Morning Doctor I am well now a days. But I am have gained 10 Kgs in the last 6 months. out of that 3 kgs, should be related to water retention. Do cipralex, wellbutim or rivotril has got anything to do with this ? Happy to thank you again. Unfortunately, I could not find my tipping point to do something proactive about this due to rice additiction.
Posted Sun, 5 Jan 2014 in Smoking and Alcohol Addiction
Answered by Dr. Preeti Parakh 5 hours later
Brief Answer: Cipralex causes weight gain. Detailed Answer: Hi XXXXX, Welcome back! I am really happy to know that you are doing well. Cipralex is likely to have contributed to your weight gain, though in my experience, a gain of 10 kgs is not likely to be due to Cipralex alone. Usually in depression, people lose their appetite and so, lose weight. But in some, there is an increase in appetite and weight gain. It is the same as what happens during periods of stress, like exams. When students are preparing for exams, some become thin due to stress and anxiety, while some gain a lot of weight as they eat more than usual. The other reason that makes me feel that the weight gain is not due to medicines alone, is the fact that you are also taking Wellbutrin which actually causes weight loss. Rivotril has no major effect on weight. Hypothyroidism can also contribute to both depression and weight gain, but as far as I remember, you had previously mentioned that you had got your thyroid hormones tested and the reports were normal. Cipralex is not known to cause so much of water retention. It causes weight gain by increasing serotonin levels which stimulates appetite and increases carbohydrate intake. Since you love eating rice, one cannot expect you to quit rice. But do see if some other dietary modifications are possible. For example, check if the amount of rice in each meal can be reduced and some other food added in its place. Steamed rice can be taken in place of fried rice. If there is frequent intake of oily or fatty food items, then that can be curtailed. I am sure you will do what can be done to control dietary intake and also try to get regular exercise. In addition to dietary modification and exercise, there are two things that can be done: 1) Since Wellbutrin causes weight loss, you can try increasing it to 300 mg per day and reducing Cipralex. The last time when Wellbutrin was hiked, you did not feel good and so you had started Cipralex. Perhaps this time, there will be no problems. If Wellbutrin works well for you, then Cipralex can be gradually tapered off and only Wellbutrin continued for long. 2) Among SSRIs, while Cipralex and most others cause weight gain, fluoxetine is known to cause weight loss. So if the weight cannot be controlled with diet and exercise, then we have the option of switching Cipralex to fluoxetine (Prozac). I personally feel that the first option should be tried and Wellbutrin should be given another chance. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor